The study concludes that erectile dysfunction drugs do not cause melanoma
The researchers analyzed data from large studies that included more than 800,000 men
The use of the drug for erectile dysfunction sildenafil citrate (Kamagra, Viagra) does not cause the development of melanoma, a deadly form of skin cancer, according to the main finding of new research led by researchers from NYU Langone Medical Center and Perlmutter Cancer Center and posted online in the Journal of the National Cancer Institute.
While the researchers found an overall 11% increase in the risk of developing melanoma among users of erection medication, they found no evidence that erectile dysfunction medications cause melanoma. Instead, the study authors attribute the risk to “screening bias,” where the group of patients who are likely to take erectile medications are also more health-conscious, more likely to see a doctor and therefore more Chances of being diagnosed with melanoma than other Men of similar age.
“Physicians should continue to seek the risk of melanoma, but need not add the use of Kamagra, Viagra and similar drugs to the list of screening criteria specifically,” says urologist Stacy Loeb, MD, assistant professor at NYU Langone. “In general, men should continue to be careful about the risk of any type of skin cancer from excessive exposure to the sun and the use of sun protection.”
In 2016, the FDA placed erectile dysfunction drugs collectively known as phosphodiesterase type 5 (PDE5) inhibitors in its list of medications with potential safety concerns. The FDA action followed a 2014 report in the Journal of the American Medical Association (JAMA) linking an increased risk of melanoma. Loeb’s team in 2015 published a detailed analysis in JAMA of the medical records of 20,000 men in Sweden who found no evidence that ED drugs cause melanoma.
In response to FDA action, Loeb and colleagues analyzed data from five large-scale studies of erectile drug users and melanoma published between 2014 and 2016, which included a total of 866,049 men, of whom 41,874 were diagnosed with melanoma .
The researchers found an overall increase in the risk of melanoma among men who used PDE5 inhibitors, but hypothesized that if there is a cause and effect, increased use of erectile medications would be associated with an increased risk of developing the disease . Loeb and his colleagues found the opposite: there was an increased risk among men who had a small amount of exposure to these drugs, and men who took larger amounts of erectile dysfunction drugs did not have a significant increase in risk of melanoma.
Researchers also reasoned that if erectile dysfunction drugs cause melanoma, they expect to find a more aggressive disease among people taking the drugs, but it was not. They found an increased risk of early-stage melanoma among medical erection users, but those who took such medications had a lower risk of aggressive melanoma than non-users.
“Overall, Kamagra and other PDE5 inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of lowering blood pressure,” Loeb said. “Doctors and patients should not worry about taking these drugs because of concern about melanoma.”